Alert archive / Nevada / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Las Vegas, NV

July 23, 2003Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 23, 2003, 7:22 PM PDT for Lincoln County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 7:22 PM PDT (02:22 UTC)
Expired
Jul 23, 2003, 8:00 PM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 150 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2987 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 240222
SVRVEF
NVC017-240300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
721 PM PDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 800 PM PDT

* AT 721 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF PIOCHE...MOVING NORTHEAST AT 5
  MPH. ANOTHER STORM WAS RAPIDLY INTENSIFYING 10 MILES SOUTHEAST OF 
  PIOCHE.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PIOCHE AT 740 PM PDT
  NEAR URSINE AT 800 PM PDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 3783 11488 3758 11405 3794 11407 3814 11476

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 23, 3:50 PM PDT, 3 hours 32 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT WED JUL 23 2003

.SYNOPSIS...HIGH PRESSURE OVER NEVADA WILL BRING ABOVE NORMAL
TEMPERATURES TO THE REGION FOR THE NEXT FEW DAYS. MOISTURE WILL
CONTINUE TO MOVE INTO THE AREA FROM AROUND THE SOUTH SIDE OF THE
HIGH WHICH WILL BRING A CONTINUED CHANCE OF THUNDERSTORMS TO THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT.

.DISCUSSION...QUITE A BIT OF THUNDERSTORM ACTIVITY THIS AFTERNOON
WITH THE STRONGEST STORMS OVER WESTERN LAS VEGAS AND THE
SHEEP/SPRING MOUNTAINS AND OVER NORTHERN MOHAVE COUNTY. ANOTHER
BATCH OF STORMS ARE SET TO ENTER THE FAR EASTERN AREAS OF CENTRAL
AND NORTHERN MOHAVE COUNTY. EXPECT THAT THIS ACTIVITY WILL CONTINUE
FOR THE NEXT FEW HOURS BEFORE THINGS BEGIN TO STABILIZE. TEMPS WERE
FOR THE MOST PART HELD BELOW FORECASTED HIGHS THIS AFTERNOON AS
EXTENSIVE CLOUD COVER AND INCREASED MOISTURE FROM THE THUNDERSTORM
ACTIVITY CONTINUED FOR MUCH OF THE DAY. LESS CLOUD COVER ON THURSDAY
WILL ALLOW TEMPS TO WARM BACK UP A FEW DEGREES BEFORE SLIGHTLY
COOLING TO NEAR NORMAL LEVELS BY SATURDAY. SOUTH TO SOUTHEAST FLOW
CONTINUES OVER THE SOUTHERN CWA THROUGH THE SHORT-TERM BUT SHORT
TERM MODELS DRY OUT THE ATMOSPHERE SOMEWHAT. A DRIER SOUTHWESTERLY
FLOW IS FORECAST OVER THE NORTH. BEST INSTABILITY AND MOISTURE WILL
BE OVER THE SOUTHEASTERN FORECAST AREA THURSDAY THROUGH SATURDAY
WHERE THE BEST CHANCE FOR THUNDERSTORMS REMAINS. ADEQUATE RESIDUAL
MOISTURE COUPLED WITH DIURNAL INSTABILITY COULD FIRE A FEW STORMS
ACROSS OTHER AREAS MAINLY THE MOUNTAINS DURING THE AFTERNOON/EVENING
HOURS.

EXTENDED...MEDIUM RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT
WITH THE PLACEMENT OF THE HIGH CENTER. THEY MOVE IT BACK WEST TO
NEAR THE UT/NV BORDER ON SUNDAY...MOVE IT SLIGHTLY NORTH FOR MONDAY
AND TUESDAY...THEN BRING IT BACK TO THE UT/CO BORDER ON WEDNESDAY.
GFS/EURO CONTINUE TO DIFFER ON AMOUNT OF MOISTURE CIRCULATING UP
AROUND IT THOUGH. GFS SHOWS SIGNIFICANT DRYING AND STABILIZATION ON
SUNDAY...ESP OVER WESTERN HALF OF CWA. HOWEVER...EURO IS SHOWING
MUCH THE OPPOSITE AND HAVE LEFT LOW CHANCE POPS IN EVERYWHERE. GFS
ALSO HAS BEEN ADVERTISING AN INVERTED TROUGH TO MOVE THROUGH
SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES ON SUNDAY. HAVE LEFT
HIGHER POPS DAY AND NIGHT OVER THESE AREAS. OTHER MAJOR THING TO
WATCH IS EURO/GFS ARE PLACING THE HIGH CENTER NORTH OF THE CWA ON
TUESDAY WHILE DEVELOPING A LOW OVER BAJA. THIS WOULD PLACE ENTIRE
CWA IN DECENT EASTERLY FLOW WHILE BRINGING IN A BIG SLUG OF
MID-LEVEL MONSOONAL MOISTURE. WILL HAVE TO WATCH THIS CAREFULLY BUT
WILL WAIT TO JUMP ON THIS UNTIL I SEE ANOTHER RUN.

.LAS...NONE.

SALMEN/OROW
Hazardous weather outlook, Jul 23, 5:14 AM PDT, 14 hours 8 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
514 AM PDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON.
ALTHOUGH SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND
GUSTY WINDS...CONDITIONS DO NOT FAVOR WIDESPREAD FLASH FLOODING OR
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE
WILL CONTINUE TO CIRCULATE AROUND AN AREA OF HIGH PRESSURE OVER
THE WESTERN STATES THROUGH THE PERIOD. THIS WILL CONTINUE TO BRING
DAILY ISOLATED TO SCATTERED THUNDERSTORMS TO PARTS OF THE REGION.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:40 PM PDTFlash Flood WarningVEFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.